Texas, 2020

Drought in Texas, April 14 to 30, 2020

April 14 to 30, 2020 · NWS BRO · 4 events in 4 counties and zones

On the evening of April 9th into the early morning hours of the 10th, a couple of supercells moved into Starr and Zapata Counties and some lingering showers and thunderstorms persisted across the northern ranchlands. This activity brought beneficial rainfall to these areas, helping to further improve the drought conditions that were impacting deep South Texas.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

On the evening of April 9th into the early morning hours of the 10th, a couple of supercells moved into Starr and Zapata Counties and some lingering showers and thunderstorms persisted across the northern ranchlands. This activity brought beneficial rainfall to these areas, helping to further improve the drought conditions that were impacting deep South Texas. Additional rainfall in Hidalgo County helped improve conditions there as well, which remained until the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 13, 5:33 PM CST, 6 hours 27 minutes earlier.

Area forecast discussion, Apr 13, 5:33 PM CST, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
633 PM CDT Mon Apr 13 2020

...00z Aviation Update...

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR conditions anticipated through the early-mid
evening hours tonight across Deep South Texas. The only exception
will be along the immediate coast, such as BRO and PIL, where
intermittent MVFR ceilings are possible through 02-04z or so. More
widespread MVFR ceilings, with cloud bases between 1500 and 2000
ft above ground level, are expected to develop later tonight and
into Tuesday morning. Low-level cloud cover doesn't really clear
up too much through the day on Tuesday, with intermittent VFR/MVFR
ceilings continuing into Tuesday evening. As far as winds, light
to moderate east to east-northeast will prevail tonight. Another
surge of high pressure will turn winds more northerly after
midnight tonight, with northerly winds continuing through 00z Wed.
Winds may occasionally become gusty tomorrow afternoon, with
gusts up to 20 knots.

&&

.PREV DISCUSSION... /issued 303 PM CDT Mon Apr 13 2020/

SHORT TERM (Now through Tuesday Night): A pleasant, albeit
somewhat breezy, afternoon is in progress across the Rio Grande
Valley and Deep South Texas. Had to bump temps down a couple of
degrees this afternoon, as modest cold-air advection behind this
morning's front has neutralized, to some extent, solar heating of
a dry airmass.

Overall, through Wednesday night, quasi-zonal flow aloft along the
base of a long-wave trough across the CONUS will predominate, so
surface features should drive the sensible weather.  The next
reinforcing northerly surge/modest high-pressure bump is progged to
arrive in the pre-dawn hours of early Tuesday (between 09-12Z).  Yet
another bump in N/NE winds moves in Tuesday night, as a surface high
moves into the Panhandle region and, in combination with broader low-
pressure off of Yucatan, induces subtle coastal troughing.

Of note is that 12Z NAM is on the cooler side with both mini-surges,
leading to about a 10-degree range in high temps for Tuesday.  Have
leaned toward consensus of short-term models here (and for much of
the forecast) to smooth out wobbles in wind field and to match
neighboring office.  Should be a pleasant night tonight, with lows
ranging from the mid-50s NW to the mid-60s near BRO.  Guidance has
come in a bit cooler for tomorrow, with only the lower RGV looking
like it has much chance to crack 80F.

As for any rain chances, in the short-term, they appear to be slim-
to-none.  Added some silent 10% PoP's late tonight/early tomorrow
morning, as some guidance suggesting a short window of shallow
moisture return on briefly SE winds.  Not very confident on this,
however.  Slightly better chance of a "sprinkle" or very brief
shower for a similar timeframe early Wednesday morning, due to weak
convergence associated with aforementioned subtle coastal troughing.

After perusing webcams, on-the-scene reports from a coworker, and
NOS gauge at Brazos Santiago, have maintained Coastal Flood Advisory
through 5 PM.  Water levels have continued to run 1.0-1.5 feet above
astronomical predictions, and with additional NE wind surges, a
Coastal Flood Statement may be required for the daytime hours on
Tuesday, with high tide again occurring around mid-day.

LONG TERM (Wednesday through Monday):Latest model package are
in better agreement with the broad troughing over the CONUS and
with the shortwave troughs rotating through it. The longwave
trough has pushed and will keep the summer time subtropical ridge
displaced well to south maintaining a cooler than normal pattern
with subtle warming at the end of the week.

A short wavelength period within the mid-level trough sends three
shortwave troughs through the long-wave within the long-term
period. Exact timing and track is difficult to pinpoint however,
GFS/EC are in decent agreement. Each of these shortwaves look to
re-enforce high pressure over or just east of Texas and pushing
fronts to or south of our area. This should keep our temperatures
in check and maintain some periodic rain chances albeit isolated
to scattered at best. Models suggest the first shortwave passes
across N TX Wed with any lingering rain over the RGV moving south
of the river Wed afternoon. Plenty of clouds and a subtle surge of
northeast winds keeping temperatures in the low to mid 70s or
about 7-10+ degrees below normal. Next shortwave (stronger) moves
through Missouri Valley Friday with the tail end of a cold front
nearing our CWA Saturday. Rain chances look to increase Friday and
Saturday as moisture increases ahead of the front. Next shortwave
tracks a bit farther south Sunday pushing another front through
and sweeping out the moisture for Sunday and Monday. Forecast
confidence is near average as the deterministic and ensemble
means shows each of these features...its the timing that will
determine the final outcome of the forecast and a consensus will
used.

MARINE:(Now through Tuesday Night):  Had to extend Small Craft
Advisory for the Gulf waters out to 03Z/10 PM CDT, with wave heights
at Buoy 42020 running 9-10 ft. early this afternoon.  Winds and seas
should be trending down, though slowly, into this evening.  SCEC
conditions persist on the Laguna Madre for a few more hours, but
should relax by sundown.  More moderate easterly/onshore flow takes
hold by later tonight, with seas relaxing to 4-5 ft. offshore as
well.  Next reinforcing push of N/NE winds arrives tomorrow
afternoon as pressure gradient begins to tighten between high
pressure over northern Texas and weak low pressure near Yucatan.
SCEC conditions likely by afternoon, with another round of SCA's
likely to be needed by overnight Tue/Wed.

Wednesday through Saturday...Pressure Gradient remains tight
early Wed as high pressure over Texas interacts with lower
pressure along an old frontal boundary over the Southern Gulf.
Small Craft advisories are likely to be in place for Wednesday.
The ridge moves east Wednesday night and Thursday with the
gradient steadily weakening. Light to moderate southeast winds
resume Friday with another potential frontal passage Saturday.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 10 PM CDT this evening for GMZ150-155-
     170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Aviation...67-Mejia
Hazardous weather outlook, Apr 13, 2:57 PM CST, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
357 PM CDT Mon Apr 13 2020

TXZ248>257-351-353-142100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
357 PM CDT Mon Apr 13 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a High Risk of rip currents at the beaches of South Padre
Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated risk of rip currents is possible at the local beaches
through the entire period.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-142100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
357 PM CDT Mon Apr 13 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Small Craft Advisory is in effect for the Gulf of Mexico waters
from 0 to 60 nautical miles offshore until 10 PM CDT tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional Small Craft Advisories are possible along the Lower
Texas Coast Tuesday night through Wednesday night and again
Saturday through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Zapata

When
April 14, 12:00 AM CST to April 20, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

The supercell that moved through the northern portion of Zapata County on the night of April 9th brought sufficient rainfall to reduce the drought severity to Severe (D2) Drought and even Moderate (D1) Drought conditions beginning April 14th. However, the lower half of the county received very little rain and remained in Extreme (D3) and mostly Exceptional (D4) Drought.

Drought, Starr

When
April 14, 12:00 AM CST to April 20, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

A supercell moved into Starr County on the night of April 9th, bringing sufficient rainfall to reduce the severity of the drought to mostly Severe (D2) conditions across most of the county. Slivers of Exceptional (D4) and Extreme (D3) Drought persisted along the border of Zapata County and a small section of Extreme (D3) Drought persisted along the Rio Grande where little to no rainfall fell.

Drought, Jim Hogg

When
April 14, 12:00 AM CST to April 30, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

A supercell that moved into Jim Hogg County from the west on the night of April 9th along with some trailing showers and thunderstorms on April 10th brought some beneficial rainfall to most of the county. On April 14th, Severe (D2) Drought was reduced to only the southwestern third of the county with the remainder of the county in Moderate (D1) Drought. These conditions held through the remainder of the month.

Drought, Southern Hidalgo County

When
April 14, 12:00 AM CST to April 30, 11:59 PM CST
Where
Southern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Additional pockets of rainfall on April 9th and 10th in southern Hidalgo County removed the small area of Extreme Drought in the southwest corner of the county, with Severe (D2) Drought continuing for the remainder of April beginning on the 14th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887860, 887862, 887867, 889687.